DIABETIC SPECIALIST IN YALAHANKA
Syncope and dizziness
Syncope is a transient loss of consciousness resulting from cerebral anoxia, usually due to
inadequate blood flow. Syncope may represent a simple faint or be a symptom of cardiac or
neurological disease. Establish whether the patient actually loses consciousness and under what
circumstances the syncope occurs—for example, on standing for prolonged periods or standing
up suddenly (postural syncope), while passing urine (micturition syncope), on coughing (tussive
syncope) or with sudden emotional stress (vasovagal syncope). Find out whether there is any
warning such as dizziness or palpitations, and how long the episodes last. Recovery may be
spontaneous or require attention from bystanders. Bystanders may also have noticed abnormal
movements if the patient has epilepsy, but these can also occur in primary syncope.
If the patient’s symptoms appear to be postural, enquire about the use of anti-hypertensive
or anti-anginal drugs and other medications that may induce postural hypotension.
If the episode is vasovagal, it may be precipitated by something unpleasant like the sight of
blood, or it may occur in a hot crowded room; patients often feel nauseated and sweaty before
fainting and may have had prior similar episodes, especially during adolescence and young
adulthood. The diagnosis of this relatively benign and very common cause of syncope can
usually be made from the history. Patients with very typical symptoms rarely require extensive
If syncope is due to an arrhythmia there is often sudden loss of consciousness regardless of
the patient’s posture. A history of rapid and irregular palpitations or a diagnosis of atrial fibrillation
in the past suggests the possibility of sick sinus syndrome. These patients have intermittent
tachycardia, usually due to atrial fibrillation, and episodes of profound bradycardia, often due
to complete heart block.
Chest pain may also occur if the patient has aortic stenosis or hypertrophic cardiomyopathy.
Exertional syncope may occur in these patients because of obstruction to left ventricular outflow
by aortic stenosis or septal hypertrophy .
Dizziness that occurs even when the patient is lying down or that is made worse by movements
of the head is more likely to be of neurological origin (vertigo), although recurrent
tachyarrhythmias may occasionally cause dizziness in any position. Try to decide whether the
dizziness is really vertiginous (there is a sensation of movement or spinning of the surroundings
or the patient’s head), or whether it is a presyncopal feeling.
A family history of syncope or sudden death raises the possibility of an ion channel abnormality
(long QT syndrome, Brugada syndrome or hypertrophic cardiomyopathy). Attempts
should be made to find out what the diagnosis was for the affected relatives.
A past history of severe structural heart disease, especially heart failure,